UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 17

of 'Etiology and diagnosis of distal (type 1) and proximal (type 2) renal tubular acidosis'

17
TI
Tenofovir-associated Fanconi syndrome: review of the FDA adverse event reporting system.
AU
Gupta SK
SO
AIDS Patient Care STDS. 2008;22(2):99.
 
Tenofovir disoproxil fumarate (TDF) is a commonly used HIV antiretroviral. A relatively uncommon adverse effect of this drug is Fanconi syndrome. What is known about this toxicity, especially in regards to concomitant medication use and outcomes, is limited to isolated case reports and small case series. Therefore, a retrospective review of the FDA Adverse Event Reporting System from 2001 through 2006 was conducted to examine demographics, concomitant medication use, outcomes, and temporal trends in reporting of Fanconi syndrome associated with TDF use. In this large case series of 164 subjects who met the case definition for Fanconi syndrome, the majority (83%) of the subjects received protease inhibitors (PI) with TDF; specifically, 74% of the total received a ritonavir-boosted PI. Didanosine was the most commonly (43%) prescribed nucleoside reverse transcriptase inhibitor (NRTI). The combination of didanosine with boosted PI was frequently observed (34%), and in particular, didanosine plus lopinavir/ritonavir was documented for 22%. Nearly half (46%) of the total were hospitalized. Fracture (2%) and requirement for dialysis (2%) were infrequent while Fanconi syndrome contributed to death in 2% of these subjects. Patients receiving ritonavir-boosted protease inhibitors or didanosine with tenofovir should be closely monitored for development of nephrotoxicity. Although reporting biases and the exclusion of reportswith serious confounding conditions likely affected the estimation of outcomes in this case series, severe complications of tenofovir-associated Fanconi syndrome were uncommon.
AD
Division of Infectious Diseases, Indiana University School of Medicine, Indianapolis, Indiana, USA. sgupta1@iupui.edu
PMID